Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 149, NWS Columbia, SC

July 16, 2017Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 16, 2017, 5:53 PM EDT for Kershaw County, Richland County, South Carolina. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 5:53 PM EDT (21:53 UTC)
Expired
Jul 16, 2017, 6:33 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 16 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:54 PM EDTHAIL 0.754 Ne Dentsville, SCDIME SIZED HAIL REPORTED ON BRICKYARD RD VIA SOCIAL MEDIA.
Jul 16, 6:24 PM EDTTSTM WND DMG3 W Elgin, SCSC HIGHWAY PATROL REPORTED MULTIPLE TREES DOWN ON BOOKMAN ROAD IN KERSHAW COUNTY BLOCKING THE ROADWAY.
Jul 16, 6:24 PM EDTTSTM WND DMG3 W Elgin, SCSC HIGHWAY PATROL REPORTED MULTIPLE TREES DOWN ON BOOKMAN ROAD AND JAY DRIVE IN RICHLAND COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS52 KCAE 162153
SVRCAE
SCC055-079-162245-
/O.NEW.KCAE.SV.W.0149.170716T2153Z-170716T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
553 PM EDT SUN JUL 16 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Richland County in central South Carolina...
  Southwestern Kershaw County in central South Carolina...

* Until 645 PM EDT

* At 553 PM EDT, a severe thunderstorm was located over Woodfields,
  and is nearly stationary.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Columbia, Forest Acres, Dentsville, St. Andrews, Woodfields,
  Arcadia Lakes, Five Points, Woodfield, Fort Jackson and Seven Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3406 8066 3391 8102 3392 8103 3393 8102
      3400 8105 3401 8107 3401 8109 3407 8114
      3409 8117 3425 8085
TIME...MOT...LOC 2153Z 074DEG 4KT 3408 8090 

HAIL...<.75IN
WIND...60MPH
 
$$

CJR
1 follow-up statement
239 
WWUS52 KCAE 162233
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
633 PM EDT SUN JUL 16 2017

SCC055-079-162241-
/O.CAN.KCAE.SV.W.0149.000000T0000Z-170716T2245Z/
Richland SC-Kershaw SC-
633 PM EDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RICHLAND AND
SOUTHWESTERN KERSHAW COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits for the threat of damaging winds. Therefore the warning has 
been cancelled.  However heavy rain is still possible with this 
thunderstorm and the flash flood warning for this area continues 
until 8:15 PM.

LAT...LON 3406 8066 3391 8102 3392 8103 3393 8102
      3400 8105 3401 8107 3401 8109 3407 8114
      3409 8117 3425 8085
TIME...MOT...LOC 2228Z 074DEG 4KT 3407 8095 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:32 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 16, 4:32 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
432 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A trough across the area and high moisture will result in
continued chances for showers and thunderstorms which may
linger through Tuesday. Thunderstorms more isolated by midweek
as ridge builds over the area. Temperatures will warm to well
above normal by the end of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Frontal boundary remains north of the area this afternoon. Air
mass remains moist and moderately unstable. Precipitable water
near 2 inches across the east CWA. Short wave trough
approaching from the northwest. Radar showing scattered showers
developing. Severe thunderstorm potential appears lower than
yesterday with weak shear and weaker instability. However there
remains a heavy rain threat. Strong short wave trough over
southern Alabama. Convection along the FL panhandle may advect
northeast as short wave lifts toward the region. This is
supported by latest HRRR. Will continue mention of high chance
to likely pops most of the area although late today the chance
may decrease in the Piedmont. Convection should diminish 03z-
06z. Overnight lows in the low 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Weak surface trough remains across the area. This will remain
the focusing mechanism for additional showers and thunderstorms
through Monday. Positively tilted upper level trough over the
eastern CONUS through the period. Relatively cold aloft with 500
mb temperatures to -10C. So steep low-mid level lapse rates
supports resulting in moderate to possible strong instability. Although
shear remains weak...pulse severe possible. Some drier air may
advect in across the north Midlands. Highs around 90 both days.
overnight lows in the low 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Models still indicating the potential for a weak cut-off upper
low developing over the area Tuesday through Wednesday as the
cwa gets squeezed between the strong ridge across the central US
and another ridge in the western Atlantic. By Thursday the
ridge west of the region appears to strengthen and move
eastward, pushing the upper low out of the area late in the
period. Still expecting the convection to become more diurnal
and more scattered to isolated later in the week. Temperatures
near normal early in the period but warming trend late week to
above normal again. Expect temperatures near 100 degrees by next
weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Variable conditions through much of the TAF period.

Stalled frontal boundary remains across the area with showers
and thunderstorms moving through the area. Main concern is a
group of thunderstorms moving toward AGS/DNL from the south and
arriving around 22z. Other concern will again be wind gusts
potential...however potential is lower than yesterday.
Convection will diminish with sunset with potential for stratus
and fog to develop through the early morning hours. Cloud cover
will again lessen impacts...however have remained with MVFR
vsbys at CAE/CUB/DNL and IFR at AGS/OGB. Conditions will return
to VFR by 15z with another round of convection expected to begin
around 18z.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms with
associated restrictions expected Monday as a front remains
stalled over the area. Low confidence in showers and
thunderstorms Tuesday through Thursday. Restrictions also
possible in late night/early morning stratus and fog each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 16, 3:16 AM EDT, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
316 AM EDT Sun Jul 16 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
316 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms through Tonight could possibly contain strong to
damaging winds, along with heavy rain with localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday, A few thunderstorms with damaging wind will be possible
along a decaying surface front. The storms may also contain heavy
rain with localized flooding.

Friday and Saturday, heat index values may climb back above 105
degrees in many areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 2:18 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Columbia SC
218 PM EDT SUN JUL 16 2017

SCZ031-161845-
Sumter-
218 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUMTER COUNTIES...

At 217 PM EDT, a strong thunderstorm was just south of
Sumter, moving northeast at 10 mph.

Wind gusts up to 50 mph are possible with this storm along
with small hail. Ponding of water will occur in poor-drainage
areas. Do not drive on flooded roads.

Locations impacted include...
South Sumter.

LAT...LON 3381 8025 3378 8028 3377 8040 3375 8040
      3375 8042 3384 8048 3396 8031 3383 8021
TIME...MOT...LOC 1817Z 236DEG 9KT 3386 8038
Special weather statement, Jul 16, 3:01 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
301 PM EDT SUN JUL 16 2017

SCZ036-038-161945-
Orangeburg-Clarendon-
301 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLARENDON AND EAST
CENTRAL ORANGEBURG COUNTIES...

At 300 PM EDT, a strong thunderstorm was located 7 miles northwest of
Eastern Lake Marion, or 13 miles south of Manning, moving northeast
at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Manning, Eutawville and Vance.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Marion, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3339 8022
      3332 8034 3342 8052 3370 8020 3359 8005
TIME...MOT...LOC 1900Z 230DEG 12KT 3350 8029

CJR
Special weather statement, Jul 16, 5:11 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
511 PM EDT SUN JUL 16 2017

SCZ018-025-162200-
McCormick-Edgefield-
511 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN EDGEFIELD AND
NORTHEASTERN MCCORMICK COUNTIES...

At 509 PM EDT, a strong thunderstorm was located 8 miles east of
Troy, or 15 miles south of Greenwood. The storm is nearly stationary.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
McCormick.

Heavy rainfall is also occurring with this slow moving storm, and
may cause localized flooding and ponding of water on roadways. Do
not drive your vehicle through flooded roadways.

LAT...LON 3398 8228 3402 8224 3398 8221 3397 8218
      3399 8215 3399 8210 3398 8208 3398 8205
      3395 8204 3397 8199 3386 8199 3387 8229
TIME...MOT...LOC 2109Z 273DEG 3KT 3397 8216

CJR
Special weather statement, Jul 16, 5:50 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT SUN JUL 16 2017

SCZ022-028-162230-
Kershaw-Richland-
550 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEXINGTON...CENTRAL
RICHLAND AND SOUTHWESTERN KERSHAW COUNTIES...

At 549 PM EDT, a strong thunderstorm was located near Fort Jackson,
or near Woodfields, moving west at 5 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Columbia, West Columbia, Cayce, Forest Acres, Dentsville, St.
Andrews, Woodfields, Arcadia Lakes, Five Points, Woodfield, Fort
Jackson and Seven Oaks.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding and ponding of water on roadways. Do not drive
your vehicle through flooded roadways.

LAT...LON 3407 8066 3391 8101 3392 8103 3393 8102
      3400 8105 3401 8107 3401 8109 3407 8114
      3422 8085
TIME...MOT...LOC 2149Z 074DEG 5KT 3409 8086

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:00 PM EDTSevere Thunderstorm WarningCAEBamberg45 min
Jul 15, 8:34 PM EDTFlash Flood WarningCAEAiken3 hr
Jul 16, 2:18 PM EDTSpecial Weather StatementCAESumter27 min
Jul 16, 3:01 PM EDTSpecial Weather StatementCAEClarendon44 min
Jul 16, 4:37 PM EDTAreal Flood AdvisoryCAELee113 min
Jul 16, 5:11 PM EDTSpecial Weather StatementCAEMcCormick49 min
Jul 16, 5:50 PM EDTSpecial Weather StatementCAERichland40 min
Jul 16, 5:53 PM EDTAreal Flood AdvisoryCAELexington, Richland112 min
Jul 16, 6:20 PM EDTFlash Flood WarningCAEKershaw, Richland115 min
Jul 16, 6:39 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Orangeburg, Richland, Sumter2 hr
Jul 16, 6:41 PM EDTSpecial Weather StatementCAECalhoun49 min
Jul 16, 7:14 PM EDTSpecial Weather StatementCAENewberry46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.